Ask a doctor

Restylane Bruises Still Not Healing After a Year

The bruising under my eye after Restylane injection is still there after 1 year. What can I do? I had Restylane injected in my tear troughs over a year ago. The bruising under my left eye never went away. I have a vein under that eye which might explain things, but it's been a year? Why won't the bruising go away? What is it, and what can I do?

Doctor Answers (6)

Bruising and fillers

+1

It is unlikely that you have persistent bruising from the restylane almost a year after injection. Although there have been reports of superficially injected product that lasts more than a year.  See your doctor.


Manhattan Plastic Surgeon
4.5 out of 5 stars 16 reviews

Persistent bruising after Restylane

+1

Restylane is a very popular and effective hyaluronic acid-base dermal filler. It has been used widely throughout the face for the correction of deep lines and wrinkles. The trickiest area to inject in the face is the area under the eyes, because this area has very thin skin, which can make lumps obvious, and a high concentration of blood vessels, which can create long-term bruising. In our practice, we provide patients with ice packs to use immediately after their injection. If you continue to have some bruising in this area, it is possible that some of the skin may have been stained from the blood vessels that were traumatized during the injection. There is no straightforward way to correct this. Your best bet is to work with a board-certified plastic surgeon who has a great deal of experience in facial rejuvenation and skin care. So that they can review the options that may help correct this tricky problem.
 

Pat Pazmino, MD
Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

Most likely not bruising this long after Restylane injections

+1

As the other panel members mentioned, you may be experiencing the Tyndall effect wherein the product placed too superficially creates a bluish hue under the skin. This may be remedied with Hyaluronidase injections to dissolve the product. However, be prepared to also lose any benefits that you may have received from the product as well.

Another possibility is that you may have experienced hemosiderin staining as a result of profound bruising to this area. We've seen this on a couple of occasions in response to injectable treatments. This may be addressed with class IV medical lasers.

Your best option is to be evaluated by a practitioner that may assess your condition and provide you with good feedback.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Improbable that you have Restylane bruise persisting for a year

+1

Dear Mgigi,

I have seen bruises at 8 weeks, but not much longer. This includes very extensive surgeries, not just with Restylane. Could you have a bruise this long out? A personal examination would be very helpful. However, even better would be to compare your before and after photos.

There are a number of things that can contribute to a darkening in the skin. Sometimes things that were actually present before a treatment are not attended to until after a treatment. In which case, it is the duty of your treating physician to point them out.

A severe bruise could result in hemosiderin staining but this is actually very unlikely. As Dr. Chen pointed out, if Restylane was injected too superficially, this can appear as blue deposits under the skin and might be interpreted as a bruise.

Consultation with a cosmetic dermatologist or a cosmetic eye plastic surgeon is recommended to determine what is going.

Hope that helps.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

Restylane bruises not healing after a year

+1

You need to be evaluated in person to determine what the bruising appearance really is. If it is in fact a blood vessel, laser treatment or certain creams can help address the "dark circle" appearance. Alternatively, what you may be experiencing is the "tyndall effect." When Restylane is placed somewhat superficially under the skin, the light scattering effects of the material causes it to appear blue under the skin. It is uncommon, but not entirely unheard of for hyaluronic acid fillers to last over a year.

I would encourage you to seek evaluation by a board certified specialist in one of the aesthetic oriented specialties such as facial plastic surgery, dermatology or oculoplastic surgery.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

This may not be a bruise

+1

Treating the tear trough with hyaluronic acid such as Restylane or Juverderm is a very tricky procedure. If put too deep, the area may still appear gaunt and hollow. If put too superficial, then the filler might appear blue given the transparent gel consistency of the material. This is what's called the Tyndall effect.

The tear troughs are best injected with a more opaque material such as the collagens (Cosmoderm, Evolence, etc). Restylane should be injected underneath the eye muscle to have full effect and the procedure should be performed by a highly skilled injector.

One of the interesting thing raised in your question is that it goes to show you that even though the HA fillers are marketed to last 6-9 months, you can clearly see that in your case, it has lasted much more than that. In any case, a trip to the dermatologist and a hyaluronidase injection might be needed to help dissolve the material and potentially restore your normal color back.

Hassan Galadari, MD
Dubai Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.